Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 19, NWS Melbourne, FL

May 16, 20114 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 16, 2011, 4:09 AM EDT for 4 counties in Florida. It took effect at May 16, 2011, 2:00 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2011, 4:09 AM EDT (08:09 UTC)
In effect from
May 16, 2011, 2:00 PM EDT
Expired
May 16, 2011, 7:00 PM EDT
In force
5 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 100 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WWUS82 KMLB 160809
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
409 AM EDT MON MAY 16 2011


FLZ041-044>046-141-144-162300-
/O.NEW.KMLB.FW.W.0019.110516T1800Z-110516T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-COASTAL VOLUSIA-
SOUTHERN LAKE-
409 AM EDT MON MAY 16 2011

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR LOW RELATIVE HUMIDITY WITH WIND FOR
LAKE...SEMINOLE...ORANGE AND VOLUSIA COUNTIES...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. 

WESTERLY SURFACE AND TRANSPORT WINDS WILL COMBINE WITH
TEMPERATURES REACHING THE LOWER 80S TO PRODUCE VERY GOOD TO
EXCELLENT DISPERSION. IN ADDITION...MINIMUM RH VALUES ARE FORECAST
TO DIP BELOW 35 PERCENT THIS AFTERNOON ACROSS THE WARNING AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL LIKELY OCCUR
WITHIN THE NEXT 24 HOURS.

&&

$$

KELLY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 15, 9:00 PM EDT, 7 hours 9 minutes earlier.

Area forecast discussion, May 15, 9:00 PM EDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
900 PM EDT SUN MAY 15 2011

.DISCUSSION...

CURRENT...GUSTY WEST WINDS CONTINUE OVER ECFL EARLY THIS EVENING
BEHIND COOL FRONT WHICH PASSED THRU THE CTRL PENINSULA THIS AFTN.
COOL AIR MARINE SC (!) OVER WRN FL APPEARS AS THOUGH ITS BEING
MAINTAINED TO SOME DEGREE BY MODEST ASCENT ASCD WITH H50 VORT LOBE
PUSHING INTO THE PENINSULA ACTING ON SHALLOW MOISTURE AROUND H80.

OVERNIGHT...SOME OCNL PDS OF CLOUDINESS EXPECTED THROUGH ABOUT 06Z
AS CLOUD DECK ADVECTS EWD OVER THE CWA...AFTER WHICH EXPECT SKIES TO
BCM MCLR THROUGH SUNRISE. WEAK COOL ADVECTION WILL MAKE FOR A VERY
COMFORTABLE/SLGTLY COOLER THAN NORMAL NIGHT WITH MINS DROPPING INTO
THE L60S (~3-6F BELOW CLIMO) BY SUNRISE. WHILE THE BLYR WILL GRDLY
DECOUPLE...EXPECT WINDS WON'T DROP ANY LOWER THAN 5-10MPH LATE.

WILL MAKE SOME MINOR TWEAKS TO TEMPS/WINDS/SKY COVER TO ACCT FOR
CURRENT/EXPECTED CONDS OVERNIGHT.

&&

.AVIATION...VFR WITH SOME OCNL CIGS BKN AROUND FL060 PUSHING THROUGH
THE LCL FCST AREA 02Z-06Z.

&&

.MARINE...FRONTAL BDRY MOVG INTO THE ATLC APPEARS TO BE RESPONSIBLE
FOR LCL WINDS COLLAPSING AT 41009 AVGING (2-4KT BTWN 22Z-24Z) HOWEVER
...SPEEDS HAVE COME UP A LTL SINCE BDRY PASSAGE...AND EXPECT THIS TREND
TO CONTINUE OVERNIGHT. NOSIG CHGS ANTICIPATED TO CURRENT FCST.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM/IMPACT WX....BLOTTMAN
Hazardous weather outlook, May 15, 4:39 AM EDT, 23 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
439 AM EDT SUN MAY 15 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
439 AM EDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST AND WITH
UNUSUALLY COLD AND DRY AIR HIGH IN THE ATMOSPHERE ABOVE WARM...
MOIST AIR AT THE SURFACE MEANS CONDITIONS WILL AGAIN BE FAVORABLE
FOR LIGHTNING STORMS...LARGE HAIL...POSSIBLY UP TO GOLFBALL SIZE
IN ISOLATED AREAS AND WIND GUSTS TO 50 MPH.

ALREADY THIS MORNING A STRONG LINE OF SHOWERS AND LIGHTNING STORMS
HAS DEVELOPED ACROSS WEST CENTRAL FLORIDA. THIS LINE...IF IT HOLDS
TOGETHER...WILL MOVE THROUGH SOUTH LAKE...ORANGE...OSCEOLA AND
PERHAPS PORTIONS OF SEMINOLE COUNTIES THROUGH DAYBREAK. SHOULD
THIS LINE STAY TOGETHER FURTHER...IT MAY MAKE IT TO THE COAST TO
INCLUDE BREVARD COUNTY IN ITS PATH. ELSEWHERE...ISOLATED CELLS MAY
DEVELOP OUTSIDE OF THIS LINE AND AFFECT PORTIONS OF EAST CENTRAL
FLORIDA.

STRONG WESTERLY WINDS NEAR THE SURFACE WILL KEEP THE EAST COAST
SEA BREEZE PINNED CLOSE TO THE SPACE AND TREASURE COASTS IF IT IS
ABLE TO DEVELOP AT ALL THIS AFTERNOON. A WEAK COOL FRONTAL
BOUNDARY WILL ADVANCE ACROSS THE CENTRAL PENINSULA DURING THE
DAY.

PEOPLE AT THE BEACHES AND BOATING IN THE NEAR SHORE WATERS SHOULD
REMAIN ALERT TO THE FAST APPROACH OF LIGHTNING STORMS FROM THE
WEST TODAY.

ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES...ALONG WITH COIN
SIZE HAIL AND STRONG WIND GUSTS. LOCALLY HEAVY DOWNPOURS WILL
LIKELY OCCUR...WITH SOME LOW LYING OR POORLY DRAINED AREAS
EXPERIENCING BRIEF MINOR FLOODING. STORM MOTION WILL BE TOWARD
THE EAST AT AROUND 20 MPH. HEAD INDOORS AT THE FIRST SIGN OF AN
APPROACHING STORM.

.RIP CURRENT IMPACT...
A PERSISTENT LONG PERIOD OCEAN SWELL WILL INCREASE THE RIP CURRENT
RISK TO MODERATE AT AREA BEACHES TODAY. CHECK CONDITIONS WITH
LOCAL BEACH PATROLS AND ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS OVER THE MARINE AREAS...ESPECIALLY SOUTH OF THE
CAPE...MAY PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT
CLOUD TO WATER LIGHTNING.

INLAND LAKES ARE NOT IMMUNE FROM THE EFFECTS OF STRONG STORMS AND
HAZARDOUS BOATING CONDITIONS CAN QUICKLY DEVELOP OVER LAKES WITH
GUSTY WINDS...HAIL AND FREQUENT LIGHTNING. BE PREPARED TO SEEK SAFE
HARBOR WELL BEFORE A STORM APPROACHES YOUR AREA.

.WATERSPOUT IMPACT...
MARINE INTERESTS SHOULD ALSO BE ALERT FOR THE POTENTIAL OF WATERSPOUTS
TODAY.

.WIND AND SEA IMPACT...
THE PRESSURE GRADIENT OVER THE OFFSHORE MARINE ZONES WILL SUPPORT
SOUTHWEST WINDS OF 15 TO 20 KNOTS TODAY. SMALL CRAFT SHOULD
EXERCISE CAUTION FOR THE INCREASING WINDS.

.FIRE WEATHER IMPACT...
SCATTERED LIGHTNING STORMS MAY BE CAPABLE OF IGNITING NEW WILDFIRES
ACROSS EAST CENTRAL FLORIDA...ESPECIALLY SOUTH OF ORLANDO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE MODERATE RIP CURRENT DANGER WILL CONTINUE INTO MONDAY DUE TO
LONG PERIOD OCEAN SWELLS AND THE APPROACH OF A FULL MOON. WIDELY
SCATTERED LIGHTNING STORMS ARE FORECAST THROUGH TUESDAY OF NEXT
WEEK AS AN UPPER TROUGH DEEPENS INTO THE SOUTHEASTERN
STATES...WITH STORMS MOVING TOWARD THE EAST COAST. A FEW STORMS
MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SEDLOCK

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.